South Dakota, 2011

Damaging Wind in South Dakota, June 14, 2011

June 14, 2011 · NWS UNR · 1 event in 1 county or zone

Wind gusts to 60 mph were reported south of Hereford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts to 60 mph were reported south of Hereford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 14, 2:00 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 14, 2:00 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT TUE JUN 14 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER SOUTH
CENTRAL SD...WITH TROF STRETCHING SOUTHWARD ACROSS CENTRAL SD. UPPER
LEVEL ANALYSIS SHOWS SHORTWAVE MOVING EAST-NORTHEAST INTO THE
WESTERN DAKOTAS...WITH UPPER LOW ACROSS SOUTHWESTERN SK. SKIES ARE
VARIABLY CLOUDY...WITH MOST CLOUDS ACROSS NORTHERN AND EASTERN
PORTIONS OF THE CWA. KUDX RADAR SHOWING SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS WESTERN INTO CENTRAL SD. A FEW STRONGER STORMS
HAVE DEVELOPED ACROSS SOUTHERN SD...WITH AN ISOLATED SEVERE STORM
OVER SOUTH CENTRAL SD ALONG THE SURFACE TROF. BREEZY NORTHWEST WINDS
CONTINUE ACROSS MUCH OF THE PLAINS BEHIND THE TROF. TEMPS ARE IN THE
MID 60S TO MID 70S AT MOST LOCATIONS.

SHOWERS WILL END ACROSS THE AREA THIS EVENING AS UPPER LEVEL WAVE
MOVES EAST OF THE REGION. A BRIEF BREAK IN THE WEATHER IS GENERALLY
EXPECTED FOR LATE TONIGHT THROUGH WEDNESDAY NIGHT...WITH DAILY
CHANCES FOR SHOWERS AND STORMS RETURNING THURSDAY AND CONTINUING
THROUGH THE WEEKEND.

FOR TONIGHT...CLOUDS WILL GRADUALLY DECREASE AS SHOWERS END THIS
EVENING. WINDS WILL ALSO DIMINISH THIS EVENING AS SURFACE TROF MOVES
EAST OF THE REGION. LOWS WILL BE IN THE MID 40S TO LOWER 50S AT MOST
LOCATIONS.

SKIES WILL BE MOSTLY SUNNY ON WEDNESDAY AS WEAK SHORTWAVE RIDGE
CROSSES THE NORTHERN PLAINS. HIGHS WILL BE IN THE 70S AND LOWER 80S
WITH WEST TO SOUTHWEST WINDS AT MOST LOCATIONS. RIDGE WILL BEGIN TO
SHIFT EAST WEDNESDAY NIGHT. WEAK ENERGY IN THE FLOW WILL MOVE ACROSS
EASTERN MT OVERNIGHT AND A FEW SHOWERS OR A STORM COULD DEVELOP
ACROSS FAR NORTHEASTERN WY INTO FAR NORTHWESTERN SD.

MORE WIDESPREAD AND BETTER CHANCES FOR SHOWERS AND STORMS WILL
RETURN LATER ON THURSDAY...ESPECIALLY THURSDAY NIGHT...AS SHORTWAVE
MOVES ACROSS THE NORTHERN ROCKIES AND EVENTUALLY INTO THE NORTHERN
PLAINS. BETTER CHANCES FOR PCPN LOOK TO BE ACROSS NORTHERN AND
WESTERN PORTIONS OF THE CWA...CLOSER TO THE WAVE. LOW LEVEL MOISTURE
WILL BUILD BACK NORTHWARD INTO EASTERN PORTIONS OF THE CWA THURSDAY
INTO THURSDAY NIGHT AND THIS IS WHERE THE BETTER POTENTIAL FOR
STRONG TO SEVERE STORMS LOOK TO BE.

EXTENDED...A PERSISTENT UPPER TROUGH OVER THE NORTHWESTERN CONUS
WILL CREATE SOUTHWESTERLY FLOW ALOFT OVER THE NORTHERN PLAINS. A
SERIES OF DISTURBANCES IN THE FLOW WILL CROSS THE NORTHERN PLAINS
FROM FRIDAY THROUGH MONDAY...CREATING DAILY CHANCES OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES WILL REMAIN NEAR
NORMAL THROUGH THE WEEKEND...WITH SLIGHTLY COOLER THAN NORMAL
TEMPERATURES FOR THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...MAINLY VFR CONDITIONS WILL PREVAIL TONIGHT INTO
WEDNESDAY MORNING WITH SHOWERS AND A FEW THUNDERSTORMS EXPECTED
THROUGH THIS EVENING. DRY CONDITIONS ARE ANTICIPATED FOR WEDNESDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 14, 4:55 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
555 AM MDT TUE JUN 14 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
555 AM MDT (655 AM CDT) TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY TODAY AND
INTO THIS EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST NEARLY EACH DAY
OVER VARIOUS PARTS OF THE AREA AS SEVERAL DISTURBANCES MOVE THROUGH.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 14, 1:32 PM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
232 PM MDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             CLEARFIELD              43.17N 100.03W
06/14/2011  E1.75 INCH       TRIPP              SD   PUBLIC

&&

JSCHILD
Local storm report, Jun 14, 1:43 PM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
243 PM MDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 SE CLEARFIELD         43.15N 100.00W
06/14/2011  E1.00 INCH       TRIPP              SD   PUBLIC

&&

JSCHILD
Special weather statement, Jun 14, 2:12 PM MST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
312 PM MDT TUE JUN 14 2011

SDZ049-142145-
TRIPP SD-
412 PM CDT TUE JUN 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRIPP COUNTY UNTIL
445 PM CDT...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF WEWELA...OR 22 MILES
SOUTHEAST OF WINNER...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS EAST OF WEWELA AND SOUTHEAST OF COLOME.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RUDGE
Special weather statement, Jun 14, 6:37 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
737 PM MDT TUE JUN 14 2011

SDZ026-030-031-072-073-150215-
CUSTER CO PLAINS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
737 PM MDT TUE JUN 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...EASTERN
PENNINGTON AND SOUTHERN MEADE COUNTIES UNTIL 815 PM MDT...

AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOX ELDER...OR 6 MILES NORTHEAST OF DOWNTOWN
RAPID CITY...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAPID CITY AIRPORT...
  CAPUTA...
  NEW UNDERWOOD...
  FARMINGDALE...
  ELM SPRINGS...
  FOLSOM...
  WICKSVILLE...
  OWANKA...
  SCENIC...
  WASTA...
  WALL...
  PINNACLES RANGER STATION...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 60 AND
116...

JOHNSON

The radar

The Rapid City radar (KUDX), 13 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
June 14, 6:55 PM MST
Where
Meade County, 9.77 mi SSE of Hereford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.243, -102.831

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306242.